Texas, 2023

High Wind in Texas, January 3, 2023

January 3, 2023 · NWS MAF · 2 events in 2 counties and zones

This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough. High winds also impacted portions of the Permian Basin behind a strong cold front that moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 2, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CST Mon Jan 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 228 PM CST Mon Jan 2 2023

An upper low swinging across CO today will move over KS tonight and
into NE Tuesday.  A secondary trough associated with this low will
cross SE NM and W TX Tuesday before an upper ridge over the Western
US begins to build into the area Tuesday night.

A Pacific front is pushing across the area today leaving a gusty W
wind in its wake.  Temperatures will be a little cooler tonight with
lows in the 30s and 40s.  Highs Tuesday will be 10 to 15 degrees
cooler than today with readings in the 50s and 60s with a few 70s
along the Rio Grande. Lows Tuesday night a few degrees cooler than
tonight.

Have an extended wind event ongoing.  A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains through Tuesday
night. Highest gust at GDP today has been 64 kts. There is also a
Wind Advisory in effect for SE NM, the Western Permian Basin, and
most locations west of the Pecos River this afternoon because of the
Pacific front.

No rain expected tonight through Tuesday night.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 228 PM CST Mon Jan 2 2023

The shortwave trough responsible for the strong winds Tuesday into
Tuesday night will be departing Wednesday morning, allowing winds to
quickly die down by 12z Wednesday to start the period. Winds will
still be westerly and downsloping in the afternoon, enough to keep
the area in the 50s and 60s. On the heels of the aforementioned
shortwave, some cooler air will push in late Wednesday, leading to a
chilly morning on Thursday. Low temperatures will be in the low 30s
to upper 20s north of I-20 and upper 30s to low 40s to the south,
actually close to normal for early January. Southerly return flow
quickly sets back up on the day Thursday while upper level ridging
builds in Thursday into Friday. High temperatures on Thursday will
once again be in the 60s, staying above average, with 60s and 70s
expected on Friday.

Another trough is set to move into the north-central Plains Saturday
into Sunday, serving to flatten the ridge some and send a weak cold
front our way. This front will arrive Saturday afternoon,
restricting high temperatures to the mid 60s north of I-10, while
70s will maintain further south. Temperatures look to stay near
average Sunday and Monday with quasi-zonal upper level flow. The only
chances for precipitation in the long term will be Sunday into
Monday with some isentropic ascent behind the front. For now,
wouldn't put much stake into it as there is still disagreement
between the GFS and ECMWF on this occurring so chances remain quite
low.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1021 PM CST Mon Jan 2 2023

Winds have decreased significantly over the past couple hours, but
intermittent gusts are still expected through the night. West
winds will become gusty again by afternoon with 30-35 kts likely
at all terminals. VFR will remain through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               42  61  40  62 /   0   0   0   0
Carlsbad                 38  57  35  60 /   0   0   0   0
Dryden                   43  68  42  69 /   0   0   0   0
Fort Stockton            42  62  40  64 /   0   0   0   0
Guadalupe Pass           33  47  33  51 /   0   0   0   0
Hobbs                    35  56  33  58 /   0   0   0   0
Marfa                    30  56  30  58 /   0   0   0   0
Midland Intl Airport     41  60  38  62 /   0   0   0   0
Odessa                   41  60  38  62 /   0   0   0   0
Wink                     40  60  35  62 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 11 AM Tuesday to midnight CST Tuesday night
     for Chinati Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Loving-Marfa Plateau-Reeves County Plains-
     Van Horn and Highway 54 Corridor.

     High Wind Warning from 6 AM Tuesday to 6 AM CST Wednesday for
     Davis Mountains.

NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 10 AM to 11 PM MST Tuesday for Eddy County
     Plains.

&&

SHORT TERM...29
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Jan 2, 7:23 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
723 PM CST Mon Jan 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
723 PM CST Mon Jan 2 2023 /623 PM MST Mon Jan 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy to very windy conditions will continue across the area Tuesday
through early Wednesday morning. A High Wind Warning is in effect
for the Guadalupe and Delaware Mountains through early Wednesday
morning. A High Wind Warning is in effect for the Davis Mountains
Tuesday morning through Tuesday night. A Wind Advisory is in effect
for the Eddy County plains and portions of West Texas from late
Tuesday morning through Tuesday evening. Blowing dust may produce
localized visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 2, 7:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
01/02/2023  M62 MPH          MIDLAND            TX   ASOS

            ASOS STATION KMAF MIDLAND.

0344 PM     NON-TSTM WND GST 1 WSW SEAGRAVES         32.94N 102.57W
01/02/2023  M56 MPH          GAINES             TX   MESONET

            MESONET STATION 15 SEAGRAVES 1SW.

0200 PM     NON-TSTM WND GST 5 NNW ODESSA            31.92N 102.40W
01/02/2023  M62 MPH          ECTOR              TX   ASOS

            ASOS STATION KODO ODESSA.

0137 PM     NON-TSTM WND GST 2 SSE LAMESA            32.71N 101.94W
01/02/2023  M58 MPH          DAWSON             TX   MESONET

            MESONET STATION 18 LAMESA 2SE.

0138 AM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
01/02/2023  M62 MPH          CULBERSON          TX   MESONET

            MESONET STATION GDBT2 THE BOWL.

1038 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
01/02/2023  M64 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

1145 AM     NON-TSTM WND GST 21 W BENNETT            32.05N 103.57W
01/02/2023  M59 MPH          LEA                NM   MESONET

            MESONET STATION FW9688 JAL.

1114 AM     NON-TSTM WND GST 5 WSW OTIS              32.33N 104.25W
01/02/2023  M55 MPH          EDDY               NM   ASOS

            ASOS STATION KCNM CARLSBAD.

1115 AM     NON-TSTM WND GST 3 N LAKEWOOD            32.66N 104.36W
01/02/2023  M59 MPH          EDDY               NM   MESONET

            MESONET STATION NMC37 SEVEN RIVERS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 3, 12:00 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 3, 3:20 AM CST to 5:04 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078922, 1078924.